Fentanyl can sicken first responders: Possible solution?

Dan Kallen, a detective in southern New Jersey, was searching a home with fellow officers in August 2015, when they found a bag of white powder. Kallen removed a scoop of powder for testing. When he was done, he closed the bag, and a bit of air escaped, carrying a puff of powder with it. It was enough to send Kallen and a fellow officer to the emergency room.

The drugs in the bag had been spiked with fentanyl, a synthetic drug that, like heroin, is an opioid. But it is 50 times more potent than heroin — even a tiny amount inhaled or absorbed through the skin can be extremely dangerous or deadly. Kallen described his experience in a Drug Enforcement Agency video that warns first responders of the dangers of handling unknown powders.

Scientists from the National Institute of Standards and Technology (NIST) are working to address this hazard. In a paper published in Forensic Chemistry, they report that two technologies, Ion Mobility Spectrometry (IMS) and Direct Analysis in Real Time Mass Spectrometry (DART-MS), can detect trace amounts of fentanyl even when mixed with heroin and other substances.

Full story of Fentanyl danger to first responders at Science Daily

Published by

Will Savage

Quantum Units Continuing Education provides online CEU training's to licensed professional mental health therapists, counselors, social workers and nurses. Our blog provides updates in the field of news and research related to mental health and substance abuse treatment.